New York, 2018

Damaging Winds in New York, May 28, 2018

May 28, 2018 · NWS BGM · 5 events in 3 counties and zones

A weak wave along a stationary front produced a few severe thunderstorms in central NY the afternoon of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak wave along a stationary front produced a few severe thunderstorms in central NY the afternoon of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 28, 1:08 PM EST, 52 minutes earlier.

Area forecast discussion, May 28, 1:08 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
208 PM EDT Mon May 28 2018

.SYNOPSIS...
A frontal boundary will decay into a trough over the region
today leading to isolated afternoon thunderstorms. High pressure
will then build into the region for Tuesday and Wednesday.
During the later half of the week, tropical moisture will come
northward into the region resulting in more showers.

&&

.NEAR TERM /THROUGH TUESDAY/...
1030 AM Update...

Low clouds and patchy fog will continue to slowly lift and burn
off from west to east through midday. Low clouds may hang on
into the early afternoon hours over portions of the Catskills
and Poconos before finally scattering out. Latest analysis shows
ample instability over western NY, with SBCAPE values 1000-1500
J/KG already...however a capping inversion with CIN around 50
J/KG is present. Forecast soundings show this capping inversion
eroding/mixing out as low level temperatures quickly rise into
the 80s this afternoon...especially northwest of a line from
Cooperstown--Binghamton--Towanda. Latest indications are that
this capping inversion should break between about 1-4PM this
afternoon. Once this occurs isolated to scattered thunderstorms
are forecast to develop over the Finger Lakes region and slowly
press off to the southeast into the Central NY and the southern
tier region late afternoon...reaching Bradford/Susquehanna
counties early evening. Instability parameters this afternoon
show between 1000-2000 J/KG of SBCAPE, LIs between -4 to -7
along with deep layer shear around 20-25 kts. DCAPE values
could be as high as 800 J/Kg..considering the ample amounts of
dry air in the forecast soundings. Low level lapse rates around
7C/km and mid-level lapse rates around 6C/km indicate fairly
unstable conditions as well. Based on local research from SUNY
Albany, todays set up closely matches previous severe weather
events that had low predictive skill (i.e. high CAPE, low shear
events). Based on the forecast soundings and the latest HRRR, am
expecting convective initiation between 1-4PM, with isolated to
scattered coverage of individual cells or small line segments
along the I-81 and I-88 corridors by late afternoon and early
evening. Although the threat for severe weather remains low;
cannot rule out some gusty winds or even hail with a few of
these storms. Will need to keep a close eye on this evolving
situation this afternoon. Outside of any t'storm activity
expect partly cloudy skies, with highs in the lower to mid-80s
west...and in the 70s east. The thunderstorms should weaken and
dissipated after sunset...with dry weather expected areawide
after 11 PM. Still thinking areas of fog, mainly in the valleys,
will develop later tonight into Tuesday morning. Overnight lows
will be in the upper 50s to lower 60s.

     Previous Discussion Below...

Tuesday:

A weak frontal boundary will be stalled south of the region
throughout the day. The GFS is leading the charge on this feature
providing enough lift for a shower or thunderstorm to form. However,
soundings look quite dry in the afternoon and evening and other
modeling is less enthused with this chance. So, the forecast is for
a mostly sunny day. Temperatures should warm a little more than
today with highs in the mid 80's on average. Winds look to be from
the north at about 5-10 mph.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Tuesday night into Wednesday will be a dry period as a high
amplitude ridge will be over the area along with surface high
pressure over New England. Lows Tuesday night will generally range
in the middle to upper 50s with highs on Wednesday ranging from
the upper 70s in the western Catskills to low to middle 80s in
the central southern tier and Finger Lakes region.

Wednesday night...Upper level ridge axis moves east of the area
while the remnants from Alberto merges with a northern stream
short wave in the upper Great Lakes region. Isentropic lift
ahead of this system will bring a chance for showers across much
of central New York and northeast Pennsylvania with slight
chance in the western Catskills and Mohawk Valley. Based on some
mid level instability will include a mention of thunder in the
western forecast area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
2 pm update... In the big picture, we continue to see an
evolution featuring the departure of an east coast upper ridge
axis at the start of the period, with an incoming upper trough
and associated surface front late in the week into next weekend.
The latest model trends point to the gradual departure of the
upper trough and surface boundary late in the weekend, leading
to hopeful improvement over time.

We still feel that most of Wednesday will end up rain-free and
seasonably warm, with much, if not all of the shower activity
holding off until at least Wednesday afternoon.

Thursday-Saturday, an increasingly moist environment is expected
to take hold over CNY/NEPA, as a developing S-SW flow transports
moisture up from the Gulf of Mexico. Additionally, the remnants
of Alberto could be embedded within the larger overall synoptic
system. Thus, at least scattered showers seems like a pretty
good bet. We also added a mention of isolated thunder.

By Sunday, model consensus points to the upper trough slowly
slipping further to the southeast, along with the surface front.
Thus, we've decided to trend POP's lower with time.

As mentioned above, warm temperatures Wednesday (highs in the
upper 70s and 80s), should trend slightly downward through the
weekend (highs mostly in the 70s).

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Low stratus is finally breaking up and scattering out across
most of the forecast area...but is still lingering over the
Catskills and Poconos...this should disperse even here in the
by 28/19-20z.

Otherwise, sct to bkn CU/CB is developing in a very unstable
air-mass across the Finger Lakes and Central Southern tier of
NY...mainly between 3-8k ft agl. Isolated thunderstorms are
possible INVOF KSYR, KITH, KELM and KBGM mainly between 18z and
23z this afternoon/evening. Added in some tempo groups to cover
this potential at these taf sites.

Tonight will feature mostly clear skies...except where patchy
fog forms. For now included a MVFR restriction at all TAF sites
except KSYR and KRME in the pre dawn hours. With a shorter
period of fuel alternate restrictions at KBGM and KELM early
Tuesday morning. The degree of restriction is still uncertain
and will be updated with later TAF sets.

Winds turn southwest or west this afternoon 5 to 10 kts. Winds
become light and variable overnight...less than 5 kts. Winds
turn northwest Tuesday morning, around 5 kts.

Outlook...

Tuesday afternoon through Wednesday...Mainly VFR. Could see a
stray shower or t'storm, mainly over NE PA.

Wednesday night through Saturday...Scattered showers and
thunderstorms may cause restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...MJM/MWG
SHORT TERM...RRM
LONG TERM...MLJ
AVIATION...MJM/MWG
Hazardous weather outlook, May 28, 10:07 AM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1107 AM EDT Mon May 28 2018

NYZ062-PAZ043-044-047-048-072-291515-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1107 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-291515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-Northern Wayne-
1107 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are forecast to develop this afternoon and
evening. A few storms could producing gusty winds and hail, along
with cloud to ground lightning and brief heavy downpours. When
thunder roars, go indoors.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 1:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
222 PM EDT MON MAY 28 2018

NYZ017-025-044-281900-
Cortland NY-Southern Cayuga NY-Tompkins NY-
222 PM EDT MON MAY 28 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA...CENTRAL
CORTLAND AND NORTHEASTERN TOMPKINS COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Locke, or 11 miles west of Cortland, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Groton around 235 PM EDT.
  Freeville around 240 PM EDT.
  Dryden around 250 PM EDT.
  Cortland and Homer around 300 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4256 7653 4274 7647 4268 7592 4242 7601
TIME...MOT...LOC 1821Z 283DEG 14KT 4264 7641

MLJ

The radar

The Binghamton radar (KBGM), 41 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
May 28, 2:00 PM EST
Where
Tompkins County, 0.69 mi N of Dryden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.490, -76.300

Thunderstorm winds blew numerous trees down.

Thunderstorm Wind, Cortland

When
May 28, 2:16 PM EST
Where
Cortland County, 1.02 mi W of Harford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.430, -76.250

Thunderstorm winds blew trees down.

Thunderstorm Wind, Tompkins

When
May 28, 2:40 PM EST
Where
Tompkins County, 1.38 mi S of Dryden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.460, -76.300

Thunderstorm winds blew numerous trees down.

Thunderstorm Wind, Tioga

When
May 28, 2:46 PM EST
Where
Tioga County, 0.51 mi E of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.220, -76.490

Thunderstorm winds blew trees down.

Thunderstorm Wind, Tioga

When
May 28, 3:05 PM EST
Where
Tioga County, 2.91 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.220, -76.190

Thunderstorm winds blew trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759831, 759832, 759833, 759834, 759835.